Welcome to the third ALiEM Approved Instructional Resources (AIR) Module! In an effort to reward our readers for the reading and learning they are already doing online, we have created an Individual Interactive Instruction (III) opportunity utilizing FOAM resources for U.S. Emergency Medicine residents. For each module, the board curates and scores a list of blogs and podcasts. A quiz is available to complete after each module to obtain residency conference credit. Once completed, your name and institution will be logged into our privatedatabase, which participating residency program directors can access to provide proof of completion.
With several new diabetes medications available, it is important to know which ones are likely to cause hypoglycemia after overdose. Based on mechanism of action and reported cases, the likelihood of hypoglycemia after overdose is listed below by drug class. 1
Keep in mind that other drugs can interact with antidiabetic medications resulting in hypoglycemia. The following table applies only to single agent ingestion/administration.
A 6-month-old male presents to the emergency department with diarrhea and vomiting. Despite antiemetic therapy, the the child is unable to tolerate oral intake in the ED and so you opt to admit him to the hospital for IV fluids. The pediatric hospitalist requests that you write maintenance fluids prior to admission to the floor. Utilizing the 4-2-1 rule you calculate maintenance needs and choose D5 ½NS as your fluid. This is what you had been taught to utilize in children. It seems appropriate… but is it?
A 55 year old male was brought to the Emergency Department (ED) by paramedics complaining of weakness and chest discomfort. His past medical history was notable for coronary artery disease with bypass grafting, diabetes mellitus, and end stage renal disease. He reported being non-compliant with his last 2 scheduled hemodialysis sessions. Paramedics noted pallor and recorded a blood pressure of 80/palpated and a heart rate of 44. Upon arrival to the ED, a 12 lead ECG was obtained.
While the rate of diabetes climbs, the number of patients who are using insulin pumps grows apace. Pumps appeal to physicians because they mimic normal insulin physiology with a consistent basal rate and appropriate bolus doses for meals. This leads to tighter glucose control and smaller variations. For patients, the pumps can be liberating, requiring far fewer injections than a typical multi-dose regimen. Regardless of why your patient has an insulin pump, it helps to know about how they work… for when they don’t.
Intravenous sodium bicarbonate seems like a wonderful drug. It fixes acidosis, pushes potassium into cells, alkalinizes urine, and even helps with smelly feet. However, this literature review of four conditions casts some doubt into the seemingly cure-all that is bicarbonate.
You have a 54-year-old female who presents to the emergency department with a chief complaint of “just feeling out of it.” She has felt “off and on” for the past 12 hours and has had an occasional cough with some sputum production along with “the shakes and chills.” She also feels as if her heart was “going at a mile a minute” and because of this, she is very much out of breath.